Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 94, NWS Pueblo, CO

July 28, 1997Saguache County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 28, 1997, 3:58 PM MDT for Saguache County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1997, 3:58 PM MDT (21:58 UTC)
Expired
Jul 28, 1997, 5:00 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Saguache County, CO

The radar

The Pueblo radar (KPUX), 188 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 1997-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 1997-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 282157 RRA
SVRPUB
COC109-282300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
358 PM MDT MON JUL 28 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHEASTERN SAGUACHE COUNTY IN SOUTHERN COLORADO

* UNTIL 500 PM MDT
 
* SOME LOCATIONS AFFECTED
  OPEN COUNTRY ALONG AND WEST OF GREAT SAND DUNES NATIONAL MONUMENT
  THROUGH 415 PM...AND OPEN COUNTRY NORTH OF GREAT SAND DUNES
  NATIONAL MOUNUMENT THROUGH 500 PM.

* AT 356 PM RADAR SHOWED A SEVERE STORM 18 MILES SOUTH OF CRESTONE
  OR 23 MILES NORTHEAST OF ALAMOSA MOVING NORTH AT 25 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

PE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:13 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 28, 2:13 PM MDT, 1 hour 45 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT MON JUL 28 1997

MAIN CHALLENGE TONIGHT IS PRECIP COVERAGE AND INTENSITY.  MONSOON
MOISTURE CONTINUES STREAMING OVER THE AREA AND LOW LEVEL UPSLOPE
FLOW OVER THE EASTERN PLAINS HAS KEPT GOOD LOW LEVEL MOISTURE
OVER THE AREA.  THERE HAS BEEN CONSIDERABLE CLOUDINESS OVER MOST
OF THE FORECAST AREA.  THE SAN LUIS VALLEY AND SOUTHERN SANGRE DE
CRISTO MTNS HAVE SEEN THE MOST SUN TODAY AND THIS IS WHERE WE SEE
THE MOST THUNDERSTORM ACTIVITY EARLY THIS AFTERNOON.  WILL SEE
SCATTERED SHOWERS AND STORMS OVER THE PLAINS TONIGHT WITH LIKELY PRECIP
OVER AND NEAR THE MOUNTAINS.  STEERING FLOW OVER THE FAR EAST IS STILL
LIGHT AS SHOWN BY THE GRANADA PROFILER.  THE KPUX VAD WIND PROFILE
SHOWS SOUTH/SOUTHWEST FLOW AROUND 20 KTS... AND STORMS THAT HAVE
DEVELOPED HAVE MOVED AT A FAIRLY GOOD PACE.  MODELS KEEP THE STEERING
FLOW AROUND 20 KTS FOR MUCH OF THE NIGHT.  EVEN THOUGH PW VALUES ARE
HIGH...THE STORMS ARE MOVING FAST ENOUGH TO REDUCE THE FLOODING
POTENTIAL...BUT WILL HAVE TO WATCH AREAS THAT HAVE SEVERAL STORMS MOVE
OVER THEM.  MODELS DEVELOP AN AREA  OF GOOD ASCENT IN THE OMEGA FIELDS
TONIGHT OVER THE SOUTHEAST CORNER OF COLORADO BUT NO OTHER DYNAMICS
FORECAST OVER THE AREA TONIGHT.  MOISTURE IS HERE TO STAY AND WILL
PROBABLY SEE A LOT OF CLOUDS THROUGH THE NIGHT WITH SHOWERS DECREASING
LATE.  MAY ALSO SEE SOME FOG OVER THE EASTERjN PLAINS.

In the hours before

Special weather statement, Jul 28, 2:40 PM MDT, 1 hour 18 minutes before
COZ071-072-282145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
240 PM MDT MON JUL 28 1997

...STRONG THUNDERSTORM IN EXTREME NORTHEAST EL PASO COUNTY...

A STRONG THUNDERSTORM WILL MOVE EAST OF RAMAH AND INTO ELBERT COUNTY
BY 250 PM.  THIS THUNDERSTORM WILL PRODUCE BRIEF HEAVY RAIN...WIND
GUSTS UP TO 50 MPH...SMALL HAIL AND DANGEROUS LIGHTNING.

AT 239 PM...DOPPLER RADAR SHOWED THE STORM 2 MILES EAST OF RAMAH...
OR 42 MILES NORTHEAST OF DOWNTOWN COLORADO SPRINGS...MOVING
NORTHEAST AT 15 MPH.

SR
Special weather statement, Jul 28, 2:57 PM MDT, 1 hour 1 minute before
COZ074-282200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
257 PM MDT MON JUL 28 1997

...STRONG THUNDERSTORMS MOVING INTO WALSENBURG...

A STRONG THUNDERSTORM WILL AFFECT WALSENBURG THROUGH 330 PM...
BRINGING VERY HEAVY RAIN...WIND GUSTS UP TO 50 MPH...SMALL HAIL AND
FREQUENT DANGEROUS LIGHTNING.

AT 255 PM...DOPPLER RADAR SHOWED THE STRONG THUNDERSTORMS FROM
2 MILES SOUTHWEST OF WALSENBURG TO 15 MILES SOUTH OF
WALSENBURG...MOVING NORTHEAST AT 15 MPH.

SR
Special weather statement, Jul 28, 3:27 PM MDT, 31 minutes before
COZ074-075-077-282230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
328 PM MDT MON JUL 28 1997

...STRONG THUNDERSTORMS OVER SOUTH CENTRAL LAS ANIMAS COUNTY...

STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL LAS ANIMAS
COUNTY THROUGH 415 PM.  ONE STRONG THUNDERSTORM WILL AFFECT
TRINCHERA THROUGH 345 PM.  THE STRONGEST THUNDERSTORMS WILL PRODUCE
RAINFALL AMOUNTS UP TO ONE INCH PER HOUR...SMALL HAIL...WIND GUSTS
UP TO 50 MPH A4ND DANGEROUS LIGHTNING.

AT 326 PM...DOPPLER RADAR SHOWED THE STRONGEST THUNDERSTORM NEAR
TRINCHERA...OR 26 MILES EAST SOUTHEAST OF TRINIDAD.  THE STORM WAS
MOVING NORTH AT 15 MPH.

SR
Special weather statement, Jul 28, 3:28 PM MDT, 30 minutes before
COZ074-075-077-282230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
328 PM MDT MON JUL 28 1997

...STRONG THUNDERSTORMS OVER SOUTH CENTRAL LAS ANIMAS COUNTY...

STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL LAS ANIMAS
COUNTY THROUGH 415 PM.  ONE STRONG THUNDERSTORM WILL AFFECT
TRINCHERA THROUGH 345 PM.  THE STRONGEST THUNDERSTORMS WILL PRODUCE
RAINFALL AMOUNTS UP TO ONE INCH PER HOUR...SMALL HAIL...WIND GUSTS
UP TO 50 MPH AND DANGEROUS LIGHTNING.

AT 326 PM...DOPPLER RADAR SHOWED THE STRONGEST THUNDERSTORM NEAR
TRINCHERA...OR 26 MILES EAST SOUTHEAST OF TRINIDAD.  THE STORM WAS
MOVING NORTH AT 15 MPH.

SR
Special weather statement, Jul 28, 3:45 PM MDT, 13 minutes before
COZ062>066-282250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
346 PM MDT MON JUL 28 1997

...STRONG THUNDERSTORM NEAR THE GREAT SAND DUNES NATIONAL MONUMENT
IN THE SAN LUIS VALLEY...

A STRONG THUNDERSTORM WILL MOVE ACROSS AND WEST OF THE GREAT SAND
DUNES NATIONAL MONUMENT THROUGH 430 PM.  THIS THUNDERSTORM WILL
PRODUCE BRIEF HEAVY RAIN UP TO ONE INCH PER HOUR...WIND GUSTS UP TO
50 MPH...SMALL HAIL AND FREQUENT DANGEROUS LIGHTN\ING.

AT 345 PM...RADAR SHOWED THE STORM ABOUT 4 MILES SOUTHWEST OF THE
VISITOR CENTER AT THE GREAT SAND DUNES NATIONAL MONUMENT...OR 18
MILES NORTHEAST OF ALAMOSA.  THE STORM WAS MOVING NORTH NORTHEAST AT
20 MPH.

SR
Special weather statement, Jul 28, 3:46 PM MDT, 12 minutes before
COZ062>066-282250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
346 PM MDT MON JUL 28 1997

...STRONG THUNDERSTORM NEAR THE GREAT SAND DUNES NATIONAL MONUMENT
IN THE SAN LUIS VALLEY...

A STRONG THUNDERSTORM WILL MOVE ACROSS AND WEST OF THE GREAT SAND
DUNES NATIONAL MONUMENT THROUGH 430 PM.  THIS THUNDERSTORM WILL
PRODUCE BRIEF HEAVY RAIN UP TO ONE INCH PER HOUR...WIND GUSTS UP TO
50 MPH...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING.

AT 345 PM...RADAR SHOWED THE STORM ABOUT 4 MILES SOUTHWEST OF THE
VISITOR CENTER AT THE GREAT SAND DUNES NATIONAL MONUMENT...OR 18
MILES NORTHEAST OF ALAMOSA.  THE STORM WAS MOVING NORTH NORTHEAST AT
20 MPH.

SR

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.